Oklahoma, 2013High Wind in Oklahoma, October 10, 2013
October 10, 2013 · NWS AMA · 3 events in 1 county or zone
A combination of factors led to a brief window of high wind gusts in Cimarron County during the evening hours of the 10th. A 60 mph low level jet set up across the Oklahoma Panhandle during the evening hours as a surface low pressure system moved into southeastern Colorado which tightened the surface pressure gradient across the county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of factors led to a brief window of high wind gusts in Cimarron County during the evening hours of the 10th. A 60 mph low level jet set up across the Oklahoma Panhandle during the evening hours as a surface low pressure system moved into southeastern Colorado which tightened the surface pressure gradient across the county. As virga showers moved out of eastern New Mexico and into Cimarron County, the additional downward motion below these storms combined with the low level jet and tight surface pressure gradient to produce high wind gusts at the surface. The Oklahoma Mesonet site 5 miles southeast of Kenton (Cimarron County) reported non-thunderstorm wind gusts of 65 mph at 5:20 PM CST, 67 mph at 5:25 PM CST, and 58 mph at 5:30 PM CST. The high wind gust potential ended as the line of virga showers moved into the central Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 10, 2:59 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 10, 2:59 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT THU OCT 10 2013
.DISCUSSION...THIS EVENING THROUGH NEXT THURSDAY
ALL SIGNS POINT TO AN ACTIVE WEATHER PATTERN FOR THE PANHANDLES WITH
MULTIPLE SHOTS AT PRECIPITATION. HAVE UTILIZED A NAM/ECMWF BLEND
FOR THE FIRST SEVERAL PERIODS FOLLOWED BY AN ALMOST STRICTLY ECMWF
SOLUTION LATE IN THE PERIOD.
LATE THIS AFTERNOON AND TONIGHT...
HAVE MADE VERY FEW CHANGES AS THINKING REMAINS GENERALLY THE SAME.
PLEASE SEE THE 1208 PM AFD UPDATE FOR FURTHER DETAILS.
FRIDAY AND SATURDAY...
THESE WILL BE PLEASANT DAYS WITH HIGHS IN THE 70S MOST EVERYWHERE
AND RELATIVELY LIGHT WINDS BELOW 15 MPH.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...
A LOW LVL JET WILL ALLOW MOISTURE TO STREAM NWD FROM THE GULF OF
MEXICO WITH DEWPTS SURGING INTO THE UPR 50S TO MID 60S BY MIDDAY
SUN. AN UPSLOPE COMPONENT TO THE LOW LVL FLOW SHOULD INTERACT WITH
PWATS WELL ABOVE 2 STANDARD DEVIATIONS ABOVE NORMAL AND PERTURBED SW
FLOW ALOFT TO GREATLY ENHANCE RAIN CHANCES. HAVE SIGNIFICANTLY
BOOSTED PRECIP CHANCES FOR SUN/SUN NIGHT FOR MOST OF THE AREA.
SOME OF THE STORMS ON SUN COULD BE SEVERE AS MOST MODELS ARE NOW
SHOWING MODERATE INSTABILITY IN THE PRESENCE OF MODERATE TO STRONG
BULK SHEAR. THE SUN SEVERE THREAT DOES APPEAR TO BE CONDITIONAL ON
DIURNAL HEATING...WHICH WILL DEPEND ON HOW QUICKLY EARLY MORNING LOW
CLOUDS CAN BREAK UP. WE WILL KEEP OUR EYE ON THIS PERIOD AS ALL
WEATHER TYPES COULD BE POSSIBLE...INCLUDING FLASH FLOODING.
MONDAY AND MONDAY NIGHT...
A PACIFIC/ARCTIC FRONT COMBO WILL KEEP AT LEAST SOME LINGERING
RAIN/STORM CHANCES IN THE ERN HALF OF THE PANHANDLES AS IT PASSES
THROUGH ON MONDAY. IF SLOWER SOLUTIONS VERIFY AND LOW CLOUDS DO NOT
PRECLUDE DIURNAL HEATING...SVR WEATHER COULD AGAIN BE POSSIBLE MON
AFTERNOON IN THE ERN PANHANDLES.
TUESDAY THROUGH THURSDAY...
HAVE STAYED CLOSE TO THE COOLER AND MORE UNSETTLED ECMWF FOR THIS
PERIOD. TUESDAY SHOULD BE A DRY AND COOL DAY...WITH WEDNESDAY
POSSIBLY EVEN COOLER WITH A CHANCE OF A FEW SHOWERS. A BRIEF WARMUP
COULD COMMENCE THURSDAY BEFORE ANOTHER POSSIBLE COLD FRONT AT THE
END OF NEXT WEEK.
SIMPSON
&&
.FIRE WEATHER...
BRIEF ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE FAR
SOUTHERN PANHANDLES ON FRIDAY...BUT THE TIME WINDOW SHOULD BE BRIEF
AND FUELS ARE GENERALLY STILL GREEN IN THESE AREAS. BEYOND FRIDAY...
RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 20 PERCENT.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 46 77 41 77 50 / 30 0 0 0 20
BEAVER OK 47 79 42 75 47 / 40 0 0 0 5
BOISE CITY OK 42 73 38 68 43 / 30 0 0 0 5
BORGER TX 49 77 46 73 52 / 30 0 0 0 20
BOYS RANCH TX 46 77 39 76 49 / 30 0 0 0 10
CANYON TX 44 78 38 79 51 / 20 0 0 0 20
CLARENDON TX 50 80 45 78 52 / 20 0 0 0 20
DALHART TX 39 73 36 69 43 / 30 0 0 0 5
GUYMON OK 45 77 40 73 46 / 50 0 0 0 5
HEREFORD TX 43 78 37 78 49 / 20 0 0 0 20
LIPSCOMB TX 49 80 41 74 50 / 30 0 0 0 20
PAMPA TX 47 74 43 72 50 / 30 0 0 0 20
SHAMROCK TX 51 82 44 78 53 / 20 0 0 0 20
WELLINGTON TX 53 86 48 81 54 / 20 0 0 0 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
08/09Hazardous weather outlook, Oct 10, 3:00 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT THU OCT 10 2013
OKZ001>003-TXZ001>020-110900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 PM CDT THU OCT 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THIS EVENING. SOME STORMS COULD BE SEVERE WITH STRONG WINDS UP TO 70
MPH AND HAIL UP TO HALF DOLLAR SIZE. THE AREA WITH THE GREATER
POTENTIAL FOR ANY SEVERE WEATHER IS EXPECTED TO BE BOUND BY A BOISE
CITY TO HEREFORD LINE ON THE WEST...AND LIBERAL KANSAS TO CLARENDON
LINE ON THE EAST.
A WIND ADVISORY IS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE AND
FAR NORTHWEST TEXAS PANHANDLE THROUGH 8 PM CDT TODAY. SOUTH TO
SOUTHWEST WINDS AROUND 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SUNDAY INTO MONDAY. A FEW OF THESE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY
IN THE CENTRAL PANHANDLES.
High Wind, Cimarron
- When
- October 10, 4:20 PM CST to 5:40 PM CST
- Where
- Cimarron forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Kenton mesonet reported a 65 mph gust.
High Wind, Cimarron
- When
- October 10, 4:20 PM CST to 5:40 PM CST
- Where
- Cimarron forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Kenton mesonet reported a 67 mph gust.
High Wind, Cimarron
- When
- October 10, 4:20 PM CST to 5:40 PM CST
- Where
- Cimarron forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Kenton mesonet reported a 58 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Surf in Guam, October 10 to 15, 2013$10 million · 2 events
- Damaging Wind and High Wind in New Mexico, October 10, 2013$49,000 · 72 kt wind · 16 events
- Heavy Snow and Damaging Winds in Colorado, October 10 to 11, 2013$50,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, October 10, 2013$25,000 · 1.5 in hail · 8 events
- Heavy Rain in Hawaii, October 10 to 15, 201319 events
- Hail and Damaging Winds in Kansas, October 10, 2013$3,000 · 1 in hail · 11 events
- Winter Weather in Wyoming, October 10 to 11, 201310 events
- Flooding in Pennsylvania, October 10 to 12, 20138 events
- Damaging Winds in Kansas, October 10 to 14, 201373 kt wind · 5 events
- Hail and Damaging Winds in Colorado, October 10, 20131 in hail · 4 events
- Strong Wind in New Jersey, October 10, 2013$5,000 · 2 events
- High Wind in Texas, October 10, 201352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477226, 477227, 477228.